San Diego Sheriff Releases New Details About Video of Deputy’s Collapse
A lab analysis revealed fentanyl in a substance handled by a sheriff’s deputy who later collapsed, but medical experts cautioned that merely handling the drug is insufficient to trigger an overdose.,
Facing skepticism about body camera footage showing a trainee’s collapse while investigating a substance he believed to be fentanyl, the San Diego County Sheriff’s Department on Monday released several reports related to the incident, including the results of a laboratory analysis that found that the substances figuring in the dramatic video included fentanyl and methamphetamine.
The footage, which shows Deputy David Faiivae collapsing in a parking lot on July 3 shortly after handling a white powder, had been met with scrutiny from medical and addiction experts who said it was impossible to overdose on fentanyl simply by handling the drug.
In an edited video that the department released last week to demonstrate the dangers of fentanyl, Deputy Faiivae’s field training officer, Cpl. Scott Crane, recounted that Deputy Faiivae “was OD’ing the whole way to the hospital.”
Fentanyl is a powerful synthetic drug that is widely trafficked in illicit markets. Its potency can vary, especially when mixed with other substances, making it easy to overdose with very small quantities.
But even though the newly released documents show that the substances Deputy Faiivae handled later tested positive for fentanyl, fluorofentanyl and methamphetamine, they do not say whether Deputy Faiivae was found to have overdosed. An incident report lists “possible internal injury,” “other major injury” and “unconsciousness” as the deputy’s injuries.
Dr. Scott Krakower, a psychiatrist at Zucker Hillside Hospital in Queens, said in an interview last week that it does not take a lot of fentanyl to do harm. Not knowing fentanyl’s potency could quickly lead to overdose symptoms if someone were to inadvertently sniff it.
“The only way to overdose is from injecting, snorting or some other way of ingesting it,” Dr. Ryan Marino, medical director of toxicology and addiction medicine at University Hospitals in Cleveland, said after the video was initially released. “You cannot overdose from secondhand contact.”
Although the reports do not clearly state how Deputy Faiivae may have gotten fentanyl in his system, they present a picture of the events that may have led to inadvertent ingestion of a drug.
Accounts from both Deputy Faiivae and Corporal Crane say that after responding to a report of trespassing at a mortuary in San Marcos, Calif., Deputy Faiivae tested three bags found in a suspect’s car using a portable narcotics analyzer in the back of the patrol vehicle.
According to a follow-up report, the first two bags tested presumptive positive for fentanyl and the smaller third bag tested presumptive positive for methamphetamine.
In his statement, Deputy Faiivae said the third bag was partly opened, and that some particles of the substance had spilled onto the surface in the upper deck of the car. He then “swept the particles back into the bindle and placed all of the bags into an evidence bag.”
When the results came back positive for fentanyl, Corporal Crane told Deputy Faiivae that they needed to double-bag the items “for safety.” Deputy Faiivae then reached down to retrieve a second bag from his evidence kit, and when he did, placed his face “approximately six inches from where he had been testing the substances,” according to his statement. Corporal Crane told him not to get so close, and when he stood up “he began to feel lightheaded and fell down.”
After Deputy Faiivae fell back, he was administered four doses of Narcan, a nasal spray containing naloxone, a drug used to combat the effects of an opioid overdose. Deputy Faiivae showed no reaction to the Narcan and was taken to a hospital by emergency medical workers and later recovered.
According to the National Institute of Drug Abuse, naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. Naloxone has no effect on someone who does not have opioids in their system.
Neither Corporal Crane nor Deputy Faiivae was available for comment.